Posterior Tibial Tendon Dysfunction
Our team of specialists and staff believe that informed patients are better equipped to make decisions regarding their health and well being. For your personal use, we have created an extensive patient library covering an array of educational topics. Browse through these diagnoses and treatments to learn more about topics of interest to you.
NEW! Podiatry Educational Videos. Click on 5th category on list to the right to peruse our video library.
Or, for a more comprehensive search of our entire Web site, enter your term(s) in the search box below and click "SEARCH".
As always, you can contact our office to answer any questions or concerns.
The posterior tibial tendon starts in the calf, stretches down behind the inside of the ankle, and attaches to bones in the middle of the foot. This tendon helps hold the arch up and provides support when stepping off on your toes when walking. If it becomes inflamed, over-stretched or torn, it can cause pain from the inner ankle. Over time, it can lead to losses in the inner arch on the bottom of your foot and result in adult-acquired flatfoot.
Signs and symptoms of posterior tibial tendon dysfunction include:
- Gradually developing pain on the outer side of the ankle or foot.
- Loss of the arch and the development of a flatfoot.
- Pain and swelling on the inside of the ankle.
- Tenderness over the midfoot, especially when under stress during activity.
- Weakness and an inability to stand on the toes.
People who are diabetic, overweight, or hypertensive are particularly at risk. X-rays, ultrasound, or MRI may be used to diagnose this condition.
Left untreated, posterior tibial tendon dysfunction may lead to flatfoot and arthritis in the hindfoot. Pain can increase and spread to the outer side of the ankle.
Treatment includes rest, over-the-counter nonsteroidal anti-inflammatory drugs, and immobilization of the foot for six to eight weeks with a rigid below-knee cast or boot to prevent overuse. Note: Please consult your physician before taking any medications.